Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 40, NWS Midland/Odessa, TX

September 24, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 24, 2017, 2:19 PM CDT for Brewster County, Texas. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
Sep 24, 2017, 2:19 PM CDT (19:19 UTC)
Expired
Sep 26, 2017, 7:00 AM CDT
In force
41 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2). The gauge peaked at 13.57 ft at Sep 24, 2017, 3:00 PM CDT.

actionminormoderate5101509/2409/2509/2609/27
Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

509 
WGUS44 KMAF 241919
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
219 PM CDT Sun Sep 24 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
Heavy rain from yesterday evening and overnight had brought the
river levels above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this evening.

&&

TXC043-251119-
/O.NEW.KMAF.FL.W.0040.170924T1919Z-170926T1200Z/
/BOQT2.1.ER.170924T1731Z.170924T2100Z.170925T0000Z.NO/
219 PM CDT Sun Sep 24 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Boquillas-Rio Grande Village.
* until Tuesday morning, or until the warning is cancelled.
* At  2PM Sunday the stage was 13.4 feet (4.1 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue rising to near 13.8 feet (4.2 
  meters) by late this afternoon.  The river will fall below flood 
  stage this evening.
* Impact...At 13.0 feet (4.0 meters), the river reaches minor flood 
  stage.  Water reaches the water pumps maintained by the park 
  service that are used to water the campgrounds and to provide water
  to the employee living quarters.  It may be necessary for park 
  personnel to remove the pumps.

This crest compares to a previous crest of 13.9 feet (4.2 meters) on 
Aug 19 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio  12.0 13.0   13.4   Sun  2 PM   8.9   5.3   5.2   5.1

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio   3.7  4.0    4.1   Sun  2 PM   2.7   1.6   1.6   1.6

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
1 follow-up statement
126 
WGUS84 KMAF 250132
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
832 PM CDT Sun Sep 24 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
The river has crested and fallen below flood level. The river will continue to slowly fall. Rain that occurs in the next day or two
could raise river levels to action or flood stage again.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow morning.

&&

TXC043-250202-
/O.CAN.KMAF.FL.W.0040.000000T0000Z-170926T1200Z/
/BOQT2.1.ER.170924T1731Z.170924T2000Z.170924T2154Z.NO/
832 PM CDT Sun Sep 24 2017

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  8PM Sunday the stage was 9.4 feet (2.8 meters).
* Fell below flood stage at 16:54 PM Sunday.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to 6.0 feet (1.8 meters)
  by Tuesday morning.

This crest compares to a previous crest of 13.6 feet (4.1 meters) on 
Sep 24 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio  12.0 13.0    9.4   Sun  8 PM   6.0   6.3   5.5   5.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio   3.7  4.0    2.8   Sun  8 PM   1.8   1.9   1.7   1.6

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 24, 11:46 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 24, 11:46 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1146 AM CDT Sun Sep 24 2017

.AVIATION...
18Z TAF issuance
MVFR cigs continue to lift early this afternoon and VFR conditions
will return to all terminals shortly. Showers and storms will
increase across the area this afternoon, so have added tempos for
this in at most sites. Expect gusty winds and reduced visibilities
in and near these storms. Low clouds will return to most of the
terminals overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  80  65  75 /  60  70  70  80
Carlsbad                       64  82  61  75 /  30  50  50  50
Dryden                         71  82  69  83 /  60  70  60  50
Fort Stockton                  68  82  65  79 /  50  60  40  60
Guadalupe Pass                 60  77  58  69 /  30  50  30  40
Hobbs                          64  77  59  71 /  40  60  60  50
Marfa                          60  78  57  77 /  40  60  40  50
Midland Intl Airport           68  80  65  75 /  60  70  60  70
Odessa                         68  80  64  75 /  60  60  60  70
Wink                           68  83  65  79 /  40  50  50  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 3 PM CDT this afternoon for Big Bend
     Area-Pecos-Terrell.

&&

29
Hazardous weather outlook, Sep 24, 3:58 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
358 AM CDT Sun Sep 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
358 AM CDT Sun Sep 24 2017 /258 AM MDT Sun Sep 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be likely across the region today... especially
across the Big Bend and Lower Trans Pecos. Heavy rainfall will be the
main concern with these storms and a Flash Flood Watch is in effect
today for Brewster... Pecos... and Terrell counties. A few strong
storms will also be possible. Storms will be likely again tonight
especially across the Eastern Permian Basin and Lower Trans Pecos.
Locally heavy rain will be the main concern.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Chances of thunderstorms capable of producing flash flooding from
locally heavy rainfall will increase into next week across all of
West Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service Office in Midland,
can be found on the internet at... http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:06 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
Sep 23, 7:30 PM CDTSpecial Weather StatementMAFWard30 min
Sep 23, 7:38 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler67 min
Sep 23, 7:40 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler2 hr
Sep 23, 7:47 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves118 min
Sep 23, 8:03 PM CDTSpecial Weather StatementMAFCulberson27 min
Sep 23, 8:21 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr
Sep 23, 8:40 PM CDTSpecial Weather StatementMAFReeves35 min
Sep 23, 8:58 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves62 min
Sep 23, 9:20 PM CDTAreal Flood AdvisoryMAFLoving, Reeves115 min
Sep 23, 9:57 PM CDTAreal Flood AdvisoryMAFLoving3 hr
Sep 23, 10:02 PM CDTSpecial Weather StatementMAFLoving28 min
Sep 23, 10:23 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Reeves2 hr
Sep 23, 10:58 PM CDTAreal Flood AdvisoryMAFLoving, Ward, Winkler2 hr
Sep 23, 11:55 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Winkler2 hr
Sep 24, 12:33 AM CDTAreal Flood AdvisoryMAFEctor, Winkler117 min
Sep 24, 1:50 AM CDTAreal Flood AdvisoryMAFDawson, Martin115 min
Sep 24, 2:07 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Winkler3 hr
Sep 24, 3:04 AM CDTAreal Flood AdvisoryMAFDawson116 min
Sep 24, 3:25 AM CDTAreal Flood AdvisoryMAFEctor2 hr
Sep 24, 4:11 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 24, 4:21 AM CDTAreal Flood AdvisoryMAFMidland114 min
Sep 24, 4:27 AM CDTFlash Flood WatchMAFPecos, Terrell11 hr
Sep 24, 4:37 AM CDTAreal Flood AdvisoryMAFMartin113 min
Sep 24, 5:13 AM CDTFlash Flood WarningMAFMidland2 hr
Sep 24, 5:50 AM CDTAreal Flood AdvisoryMAFBorden115 min
Sep 24, 3:45 PM CDTFlash Flood WatchMAFPecos, Terrell13 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.